A forum to focus on treatment related issues and side effects from treatment

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Kevin
Posts: 11
Joined: Fri Apr 01, 2016 11:20 am

Fatigue after Gemcitabine

Postby Kevin » Fri Apr 01, 2016 5:43 pm

I would like to share my experience of adjuvant chemotherapy with Gemcitabine and hear about how it has affected other people following similar treatment. Specifically fatigue.

Background:
• 53 years old, fit and active prior to diagnosis.
• Sudden onset of jaundice and diagnosed with PC end of April 2015.
• Successful surgery end of May 2015 – clear margins but 60% positive lymph nodes.
• Adjuvant chemo (Gemcitabine) started in July 2015, ended Nov 2015.
• Severe fatigue during chemo. Minor improvement after chemo ended but plateaued and still very poor since December.

I appreciate that everyone is different. However, apart from the general information about managing fatigue, I have seen very little relating to personal experiences and specifically how long the fatigue has lasted.

Contrary to the expectations set by the (excellent) medical team I did not tolerate Gemcitabine and experienced severe fatigue. I would suddenly drain of energy at lunch time and sleep for 2 – 3 hours every afternoon. This included my ‘week off’ chemo (I was having 3 on, 1 off). The chemo was reduced to 90%, 80% and then 70% before it was stopped completely after 5 cycles (I was due to have 6).

I was told that the chemo would be out of my system after about 3 – 4 weeks and I should start to feel much better after that. I was then told that it could take 3 months for the fatigue to really improve. 4 months later I have not experienced any improvement.

I returned to work (working from home) on a very gradual basis in mid Jan 2016. The intention was to build up to full time over 2 months i.e. when the fatigue had cleared. I increased my hours from 2 hours per day, 3 days per week to 4 hours per day, 5 days per week. However, I have been stuck at that level for a month. The fatigue is now preventing me from increasing my hours any further and from commuting to an office.

Has anyone else had a similar experience of severe fatigue during treatment with Gemcitabine?

How long has it taken for the fatigue to clear after the end of chemo?

sandraW
Posts: 1030
Joined: Thu Oct 31, 2013 5:38 pm

Re: Fatigue after Gemcitabine

Postby sandraW » Fri Apr 01, 2016 7:38 pm

Hi Kevin,
Welcome to the forum the place where no one wants to be but where you will I am sure get lots of support.
Can't help with the Gemcitabine my husband was on the Folfirinox regime, but I have read posts about people having severe tiredness.
53 is so young to be diagnosed with this awful disease, good that you could have surgery though, and lets hope the Gem has done its job.
I am sure you will get replies from others who can help you more,and you could contact the nurses on the site on Monday, they have so much knowledge, and are very approachable too, so give them a ring or email them, the details are in the support section.
Keep posting, and we will support you all we can, its good to get things off you chest sometimes, take care sandrax

Paige
Posts: 34
Joined: Fri Mar 04, 2016 5:21 pm

Re: Fatigue after Gemcitabine

Postby Paige » Fri Apr 01, 2016 10:33 pm

Hi Kevin,

Sorry to hear about your diagnosis but great to hear you have had successful surgery although the fatigue sounds very frustrating for you. My Dad was on Gemicitabine but tolerated it very well, he would sleep for the whole of the evening and the night the day that he had the chemo but would pick up quite quickly after that and he managed to work from home although when he later moved onto folfirinox he did find this very debilitating. Sorry I can't offer much advice but I am sure you will get great support here and definitely well worth contacting the nurses.

Best wishes,
Paige

J_T
Posts: 954
Joined: Sun Mar 24, 2013 8:15 am

Re: Fatigue after Gemcitabine

Postby J_T » Fri Apr 01, 2016 10:49 pm

Hi Kevin
I hope you get some useful replies. I think how a person reacts to their chemotherapy is very personal. My husband was on Folfirinox and the fatigue was the worst side effect by a mile. He was pretty much exhausted the whole time he was ill. At the same time as he was receiving his treatment there were others here on this forum on the same regime who were working, gardening, decorating, holidaying. In fact MSH on this forum was diagnosed around the same time ie beginning of 2013, and is still leading a very active life, ski-ing and holidaying, (his tumour was inoperable).

If you speak to one of the nurses on the forum they may have some advice. Hope your energy levels continue to pick up even if it's not as quickly as you'd like.

Best wishes
Julia

Didge
Posts: 825
Joined: Sun Dec 29, 2013 10:35 am

Re: Fatigue after Gemcitabine

Postby Didge » Sat Apr 02, 2016 10:24 am

Hi Kevin. Abdominal surgery in particular seems to leave some people with severe exhaustion which can last a year or two and in some cases the energy levels never recover fully. However, this is a very individual thing but it may not just be the gemcitabine. A note of caution though if I may. Are you having regular scans and tumour marker blood tests? My partner also had an op (in his case the tumour was in the tail) and had clear margins but also had 5 out of 8 lymph nodes tested affected. I know there was a fierce debate in the MDT meeting as to whether he should have adjuvant chemo or be treated as ongoing disease because of the lymph node involvement. In the end they decided on adjuvant chemo which he did not tolerate at all well and had to abandon well before the end. He would have preferred to have had the folfirinox right from the start. After a few months his CA19-9 levels went up but he was not informed of this because it was still within normal levels. It was not until he started getting pain that they informed him a couple of months later by which time they had increased a lot more! He then went on folfirinox which he tolerated much better than the gemcitabine and reduced the liver tumours which had appeared significantly. I am telling you all this because you may want to get a second opinion as to ongoing treatment. People who have survived with significant lymph node involvement have often had ongoing treatment rather than simply waiting to see if it comes back. Of course it is up to you but when we get a sniff of a person on this forum who could survive we are rooting for them! Pancreatic cancer is an ongoing battle and vigilance is needed to outwit it. Good luck, Didge.

Kevin
Posts: 11
Joined: Fri Apr 01, 2016 11:20 am

Re: Fatigue after Gemcitabine

Postby Kevin » Sun Apr 03, 2016 2:46 pm

Thank you all for taking the time to reply to my post. I really appreciate it. Reading the experiences of others is very humbling and makes me even more grateful that I could have surgery. I’m sure there are many people out there who would gratefully put up with fatigue rather than their own prognosis.

Fatigue appears to be a little understood and researched condition. The responses to my post are evidence of how inconsistent it is and how inconsistent is the reaction of individuals to surgery and chemo. I did initially speak to the PCUK nurses who gave me great support and suggested that I post here to get specific feedback from others who had direct experience of fatigue. I guess my original post was in hope of some assurance from others that it will resolve at some point in the future. One acknowledges the need to accept that living with uncertainty of recurrence etc is a consequence of this disease whatever the original prognosis. However, the uncertainty of knowing when / if you will be able to resume full time work with the associated consequences is equally unsettling. This is especially the case when one has otherwise made a good recovery.

I hope this thread will be of use to others in similar circumstances if only to raise the profile of fatigue as a debilitating side effect. It certainly doesn't seem to respect age, fitness, treatment regime or stage of cancer.

Again, thank you for your replies. Kevin